I do beleive pain causes depression..and fatigue..when u hurt it takes the joy out of simple things..altho staying busy can actually decrease my pain cos I will get so busy that i forget bout it...but not when pain is severe/staying busy will not help once my pain reaches a certain point..so i would think it would depress anyone
Lortab/hydrocodone is a short acting narcotic..it peaks very quickly then crashes down very quickly..so depression can be more of a problem with this type drug (when it crashes down) than with a longer acting/time released med cos u dont have the sharp peaks and valleys with a time released drug...in theory..long acting meds (unless snorted, shot up, ie abused) are easier to withdraw from cos the brain does not get that bombardment of endorphins like a short acting meds will cause...for many tho..narcotics long term can cause a certain amt of depression
good luck and talk over all of these feelings with ur dr K? (:
I have to agree with a few members in the fact that Depression is a real side effect when taking Opiates. Bipolar Depression is a clinical based Depression and not associated with Opiates. Many ppl that are taking Opiates are often taking medications for Depression. Opiates do have the possibility in changing your personality. Not everyone will experience the same effects and not all will have depression. We are all different.
In my opinion, if you are Depressed while taking these meds and this wasn't an issue before the meds then yes, the meds are responsible.
Please take care,
actually there are several painkillers that have been proven to have positive effects on mood and have been studied for potential benefits in depression.
i dont feel that my meds have any impact on my mood, but my pain has a very direct link to my mood.
Bipolar from meds? Not possible.
Depressed? Maybe, but it would be temporary and not clinical depression.
Oh yes, I know exactly what you are talking about. Hydrocodone causes me to get very depressed, and actually makes my pain worse at times. Oxycontin does not do this as much, for me- Opana does not do it at all, in fact it seems to help, as with the fentanyl patch. You really should not be on hydrocodone long term, assuming it is the usual lor-cet, tab or norco type with acetaminophen. It is against medical standards, actually, though I have seen doctors do it, because they are too woried about catching heat for prescribing much safer (pure) opiods, I.e. oxycontin. As far as the "bipolar" diagnoses, I have yet to see one person who complains of mood ups and downs not be diagnosed bipolar. Some doctors would rather have a pain patient on a med that causes them problems, then treat them for mental problems, rather than really treat them for pain. Not too many doctors will talk about the DANGERS of psych. meds. I suggest you talk to your doctor about trying a different pain medication, and if he gives you trouble, find another pain doctor. Sorry for the long post, I hope it helps.
Welcome to the Pain Management Forum. I am glad that you found us.
Narcotics can contribute to depression. In my experience I have never seen a bipolar disorder related to narcotics. You may have some mood swings on narcotics that an untrained person may see as a bipolar disorder. But in the true definition, narcotics do not cause mental illness.
At least that's my opinion.
Take Care, Tuck
Pain medications have numerous side effects and those who do take pain meds on a regular basis do usually have some kind of depression due to the fact that they do have chronic pain but as far as the meds causing depression or bipolar no I do not believe so.